Alert archive / California / Frost Advisories in 2022

Frost Advisory 33, NWS Eureka, CA

May 10, 2022Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at May 10, 2022, 3:07 AM PDT for Del Norte County, Humboldt County, Mendocino County, California. It took effect at May 11, 2022, 2:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 10, 2022, 3:07 AM PDT (10:07 UTC)
In effect from
May 11, 2022, 2:00 AM PDT
Expired
May 11, 2022, 8:00 AM PDT
In force
6 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2022-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2022-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

188 
WWUS76 KEKA 101007
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
307 AM PDT Tue May 10 2022

CAZ102-106>108-110-111-114-102000-
/O.NEW.KEKA.FZ.W.0023.220511T0900Z-220511T1500Z/
/O.CON.KEKA.HZ.W.0011.000000T0000Z-220510T1500Z/
Del Norte Interior-Southern Humboldt Interior-Northern Trinity-
Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-
307 AM PDT Tue May 10 2022

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS
MORNING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM PDT WEDNESDAY...

* WHAT...For the Hard Freeze Warning, sub-freezing temperatures as
  low as 27. For the Freeze Warning, sub-freezing temperatures as
  low as 30 expected.

* WHERE...Del Norte Interior, Southern Humboldt Interior, 
  Northern Trinity, Southern Trinity, Northwestern Mendocino 
  Interior, Northeastern Mendocino Interior and Northern Lake 
  Counties.

* WHEN...For the Hard Freeze Warning, until 8 AM PDT this 
  morning. For the Freeze Warning, from 2 AM to 8 AM PDT 
  Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ115-102000-
/O.NEW.KEKA.FZ.W.0023.220511T0900Z-220511T1500Z/
/O.CON.KEKA.FZ.W.0022.000000T0000Z-220510T1500Z/
Southern Lake-
307 AM PDT Tue May 10 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM PDT WEDNESDAY...

* WHAT...For the first Freeze Warning, sub-freezing temperatures 
  as low as 30. For the second Freeze Warning, sub-freezing 
  temperatures as low as 31 expected.

* WHERE...Southern Lake County.

* WHEN...For the first Freeze Warning, until 8 AM PDT this 
  morning. For the second Freeze Warning, from 2 AM to 8 AM PDT 
  Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ105-102000-
/O.NEW.KEKA.FR.Y.0033.220511T0900Z-220511T1500Z/
/O.CON.KEKA.HZ.W.0011.000000T0000Z-220510T1500Z/
Northern Humboldt Interior-
307 AM PDT Tue May 10 2022

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS
MORNING...
...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT WEDNESDAY...

* WHAT...For the Hard Freeze Warning, sub-freezing temperatures as
  low as 28. For the Frost Advisory, temperatures as low as 34 
  will result in frost formation.

* WHERE...Northern Humboldt Interior County.

* WHEN...For the Hard Freeze Warning, until 8 AM PDT this 
  morning. For the Frost Advisory, from 2 AM to 8 AM PDT 
  Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ104-109-112-113-102000-
/O.NEW.KEKA.FR.Y.0033.220511T0900Z-220511T1500Z/
/O.CON.KEKA.FZ.W.0022.000000T0000Z-220510T1500Z/
Southwestern Humboldt-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
307 AM PDT Tue May 10 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...
...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT WEDNESDAY...

* WHAT...For the Freeze Warning, sub-freezing temperatures as 
  low as 30. For the Frost Advisory, temperatures as low as 34 
  will result in frost formation.

* WHERE...Southwestern Humboldt, Mendocino Coast, Southwestern 
  Mendocino Interior and Southeastern Mendocino Interior 
  Counties.

* WHEN...For the Freeze Warning, until 8 AM PDT this morning. 
  For the Frost Advisory, from 2 AM to 8 AM PDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-102000-
/O.NEW.KEKA.FR.Y.0033.220511T0900Z-220511T1500Z/
/O.CON.KEKA.FR.Y.0032.000000T0000Z-220510T1500Z/
Coastal Del Norte-
307 AM PDT Tue May 10 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...
...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT WEDNESDAY...

* WHAT...For the first Frost Advisory, temperatures as low as 35 
  will result in frost formation. For the second Frost Advisory, 
  temperatures as low as 35 will result in frost formation.

* WHERE...Coastal Del Norte County.

* WHEN...For the first Frost Advisory, until 8 AM PDT this 
  morning. For the second Frost Advisory, from 2 AM to 8 AM PDT 
  Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ103-101500-
/O.CON.KEKA.FR.Y.0032.000000T0000Z-220510T1500Z/
Northern Humboldt Coast-
307 AM PDT Tue May 10 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 36 will result in frost 
  formation.

* WHERE...Northern Humboldt Coast County.

* WHEN...Until 8 AM PDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
3 follow-up statements
829 
WWUS76 KEKA 102001
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
101 PM PDT Tue May 10 2022

CAZ102-106>108-110-111-114-115-110615-
/O.CON.KEKA.FZ.W.0023.220511T0900Z-220511T1500Z/
Del Norte Interior-Southern Humboldt Interior-Northern Trinity-
Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-Southern Lake-
101 PM PDT Tue May 10 2022

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Southern Trinity, Del Norte Interior, Northwestern 
  Mendocino Interior, Northeastern Mendocino Interior, Northern 
  Trinity, Southern Humboldt Interior, Northern Lake and 
  Southern Lake Counties.

* WHEN...From 2 AM to 8 AM PDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-104-105-109-112-113-110615-
/O.CON.KEKA.FR.Y.0033.220511T0900Z-220511T1500Z/
Coastal Del Norte-Southwestern Humboldt-
Northern Humboldt Interior-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
101 PM PDT Tue May 10 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
WEDNESDAY...

* WHAT...Temperatures as low as 31 will result in frost 
  formation.

* WHERE...Mendocino Coast, Coastal Del Norte, Southeastern 
  Mendocino Interior, Northern Humboldt Interior, Southwestern 
  Humboldt and Southwestern Mendocino Interior Counties.

* WHEN...From 2 AM to 8 AM PDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
207 
WWUS76 KEKA 110610
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1110 PM PDT Tue May 10 2022

CAZ102-106>108-110-111-114-115-111500-
/O.CON.KEKA.FZ.W.0023.220511T0900Z-220511T1500Z/
Del Norte Interior-Southern Humboldt Interior-Northern Trinity-
Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-Southern Lake-
1110 PM PDT Tue May 10 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT WEDNESDAY...

* WHAT...Sub-freezing temperatures in the upper 20s and low 30s.

* WHERE...Sheltered valleys in southern Trinity, Del Norte 
  Interior, Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior, Northern Trinity, Southern Humboldt 
  Interior, Northern Lake and Southern Lake Counties.

* WHEN...Until 8 AM PDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-104-105-109-112-113-111500-
/O.CON.KEKA.FR.Y.0033.220511T0900Z-220511T1500Z/
Coastal Del Norte-Southwestern Humboldt-
Northern Humboldt Interior-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
1110 PM PDT Tue May 10 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT WEDNESDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation.

* WHERE...Colder inland valleys along the Mendocino Coast, 
  Coastal Del Norte, Southeastern Mendocino Interior, Northern 
  Humboldt Interior, Southwestern Humboldt and Southwestern 
  Mendocino Interior Counties.

* WHEN...Until 8 AM PDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
427 
WWUS76 KEKA 111500
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
800 AM PDT Wed May 11 2022

CAZ102-106>108-110-111-114-115-111600-
/O.EXP.KEKA.FZ.W.0023.000000T0000Z-220511T1500Z/
Del Norte Interior-Southern Humboldt Interior-Northern Trinity-
Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-Southern Lake-
800 AM PDT Wed May 11 2022

...FREEZE WARNING WILL EXPIRE AT 8 AM THIS MORNING...

$$

CAZ101-104-105-109-112-113-111600-
/O.EXP.KEKA.FR.Y.0033.000000T0000Z-220511T1500Z/
Coastal Del Norte-Southwestern Humboldt-
Northern Humboldt Interior-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
800 AM PDT Wed May 11 2022

...FROST ADVISORY WILL EXPIRE AT 8 AM THIS MORNING...

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at May 9, 2:44 PM PDT, 12 hours 23 minutes earlier.

Area forecast discussion, May 9, 2:44 PM PDT, 12 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
244 PM PDT Mon May 9 2022

.SYNOPSIS...Unsettled weather and cold temperatures are forecast
to persist through Tuesday. Drier weather is then expected
Wednesday followed by additional rain on Thursday. Warmer
temperatures will then occur this weekend.

&&

.DISCUSSION...A large area of upper troughing was occurring
across the western half of the CONUS today. Cold air aloft
collocated with the trough, ranging from -14 C at 700 mb, to -30 C
at 500 mb, was aiding in a steep lapse rate environment
supportive of widespread shower development over the EKA CWA.
Some of this activity, particularly over Trinity and NERN
Mendocino Counties, may evolve into thunderstorms. All shower and
storm activity is then forecast to dissipate this evening as the
boundary layer stabilizes. In addition, clouds are also forecast
to partially clear across interior portions of NWRN CA tonight.
Strong radiational cooling will occur at the surface as a result
and aid in widespread freezing temperatures across many valley
locations during Tuesday morning. Refer to the latest frost and
freeze products for additional information.

An upper low is forecast to pivot east-southeast across NRN CA
during Tuesday. Midlevel temperatures will remain cold as a result
and support marginally sufficient thermodynamic profiles for
isolated thunderstorm development across the interior highlands of
NWRN CA during Tuesday afternoon. The upper trough will then
depart east Tuesday night into Wednesday, with shortwave ridging
yielding drier weather, continued cold mornings, and slightly
milder afternoon conditions. Model guidance then shows another
cold upper trough moving east across the NERN PAC/PACNW during
Thursday. A southward trailing surface cold front will aid in
another round of rain for areas mainly north of Cape Mendocino
Thursday morning through the evening. Upper heights are then
forecast to build Friday and Saturday and support moderating
temperatures and a return to dry weather.

Garner

&&

.AVIATION...Satellite pictures and radar imagery verified mostly
cloudy skies prevailing through the day...with scattered showers
moving across the North Coast; then spreading inland. Flight
conditions remained VFR except in showers where brief MVFR
conditions were reported. A few reports of IFR were noted at UKI
during mid-morning. Over all, drier air advection aloft will
gradually reduce shower activity through the day. However, enough
instability with afternoon heating and terrain features may be the
catalyst for late day and early evening (isolated) thunderstorms
and possibly small hail. Models are in agreement for VFR
conditions overnight, but the amount and level of any ceilings are
worthy of true discussion. /TA

&&

.MARINE...Northwesterly winds have steadily calmed this afternoon
with mostly moderate to fresh breezes throughout the waters.
Winds will continue to decrease this evening today with calm to
gentle breezes by tonight. The swell currently around 11 feet at
11 seconds will also lower, dropping below 8 feet tonight. This
should allow small craft advisories to expire early this evening.
Northerly winds will build again midweek with advisory levels
winds possible by early Wednesday, mostly in the southern waters.
Otherwise, seas will remain moderate through the week with wave
heights generally 5 to 7 feet due to a mix of modest westerly
swells and wind waves.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Freeze Warning from 2 AM to 8 AM PDT Tuesday for CAZ104-109-
     112-113-115.

     Hard Freeze Warning from 2 AM to 8 AM PDT Tuesday for
     CAZ102-105>108-110-111-114.

     Frost Advisory from 2 AM to 8 AM PDT Tuesday for CAZ101-103.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 11 PM PDT this evening for
     PZZ450-455-470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, May 9, 2:04 PM PDT, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
204 PM PDT Mon May 9 2022

CAZ101-103-102115-
Coastal Del Norte-Northern Humboldt Coast-
204 PM PDT Mon May 9 2022

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT TUESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Frost Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-109-112-113-115-102115-
Southwestern Humboldt-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
204 PM PDT Mon May 9 2022

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM PDT TUESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Freeze Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Freeze Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105>108-110-111-114-102115-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
204 PM PDT Mon May 9 2022

...HARD FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM PDT TUESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Hard Freeze Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Hard Freeze Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:29 AM PDTSmall Craft AdvisoryEKA43 hr
May 10, 3:07 AM PDTFreeze WarningEKADel Norte, Humboldt, Lake, Mendocino, Trinity29 hr

Nearby

Frost Advisories in California, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.